Side Effects - Colorectal Cancer – Jayme W



Click here to see more colorectal cancer videos from Jayme W

Video Transcription

My radiation side effects were fairly minimal. I had what was equivalent to a light sunburn, and I know it could’ve been so much worse. I know a lot of people who’ve had really severe radiation burns, and I was very lucky that I didn’t have that. One of the big radiation side effects is diarrhea. And, well, I wouldn’t know if I had that side effect or not because I already had that going on every day multiple times a day. So I would definitely say that my radiation treatment side effects were fairly minimal. Because even if I had them, I wasn’t aware that I was having them because that’s just the way I live life. The worst radiation side effect that I had was kicking me into early menopause. I got to go and deal with all the hot flashes and the mood swings, and I was acting like a crazy person. And, oh, the hot flashes were horrible, horrible, horrible: sleeplessness, waking up in the middle of the night, being drenched in sweat, being at school in the middle of the day, being in the middle of teaching something and all of a sudden I’d turn beet red like a lobster and it started. I could feel it, the whole thing. And then my neck would turn red. Then my ears would turn red. And kids would laugh at me. They’d be like, “Oh, here we go again. Look. She’s turning into a lobster.” And for them it got to be kind of fun because they could definitely pinpoint that it was going to happen at the same time every day. For me, not so much fun. I take a hormone replacement therapy drug to deal with the side effects, and it’s been very helpful. It’s the most effective thing I’ve done, and that was something I didn’t do lightly either. I had to talk to my doctor a lot. And I pushed it and I pushed it. I didn’t want to do it. It’s scary to do for me. I did a lot of reading about it. The potential for other cancers to come about because of it were there. And she finally said, “Here are your options, and you’re gonna have to make a decision about what you’re gonna do. You can’t keep having all these symptoms and complaining about it unless we do something.” So I didn’t feel pressured. I didn’t feel pushed into it by any stretch of the imagination. But it came to a point where it was awful, and I wasn’t able to just deal with it anymore, and I had to do something. So that was definitely the most in-your-face thing that I had to deal with for the radiation side effects. The other thing that I have is osteoporosis. And while that’s something that doesn’t affect me right now, it’s something that will affect me for the rest of my life. It’s something that will affect me especially as I age. So I take calcium supplements, and I get bone density scans whenever I have checkups. And they just keep track, and make sure that everything’s okay there with my bones. But I have to be careful and make sure that I stay on top of that, because that’s something that could have a huge impact later in life. The chemotherapy complications were a little bit worse. That was the sickness. And, again, diarrhea is a side effect of chemotherapy. Again, really wouldn’t know if I had that or not, kind of been dealing with it my whole life. I did, however, lose about 30 pounds. I got down to about 72 pounds in the very end of treatment, which was why we had to stop treatment. It became really a matter of life and death. And I chose life over death. As anyone I’m sure probably would. I experienced neuropathy. I didn’t really know where my feet were. I tripped and fell all the time. I’d think I was taking a step. I thought I was going this direction, and I’d go that direction. I ran into stuff all the time. I was totally black and blue, my legs. I was always running into stuff. And that was pretty bad, because I’d hit things with my hand. I’d hit things with my leg. I didn’t know I was running into them, because I couldn’t feel it. And, the sock and glove neuropathy, I was cold all the time. My feet were cold. My fingers were cold. I couldn’t pass out papers, which is kind of an important thing if you’re a teacher is to pass out papers. You can’t feel your fingers; you can’t pass out papers. I couldn’t hold onto a pencil. I couldn’t hold onto a dry-erase marker to do stuff on the board. So it got to the point where the sock and glove neuropathy were really having a huge impact on my work, and depth perception was something else that was really awful. I just lost all ability to perceive anything of depth. I’d pull into a parking space and I’d get out and I’d look. I’d be totally over the line, but I thought I was right on it. Once I thought I was totally clear and I smacked my car right into the garage and took off the entire frame of the left side of the garage, which was pretty bad thing. It was a pretty big deal. Not only did I put a little ding in my car, but I ripped the frame of the garage door off because I thought I was clear because I couldn’t determine where I was at in my car. So I would say, if you’re having that kind of side effect with your chemotherapy, let someone else drive you around because it didn’t work out really well for me to drive myself around apparently. Another part of the vision that was really impacted by the chemotherapy was the fact that I lost, it was part of the depth perception, it was the ability to read. And I like to read; I love to read. It’s what I did. That’s how I entertain myself. It’s what I did for fun. It’s what I did to relax. And when I lost the ability to judge where things were at, it caused me a lot of difficulty with the reading. And so I caught up on my Netflix queue, and I watched a lot of movies. But it was pretty painful for me to have to give up reading, because I love to read. I had to limit myself to the amount of reading that I had to do for work. I had paperwork to do. I had papers to grade. And that was a big strain on my eyes. I got reading glasses. But that was pretty big for me to have to give up something that I really enjoyed. The number one big, big thing that happened to me with chemotherapy is, something that happens to a lot of people in chemotherapy, is the brain fog, the complete and total cluelessness that I went through. I forgot everything. I couldn’t remember. I didn’t know if I’d done something, if I hadn’t done it. Just a constant fog of not remembering and not knowing was by far the worst, worst, worst side effect for me. I’d always been the person that people at work went to for advice, for references, for help. I’d been the person that kids relied on for help. Obviously, as a teacher you’re the person that kids rely on for help. And I couldn’t even imagine what was going to come out of my mouth next sometimes. Got to the point where I was kind of fearful. It was like, oh, my gosh, I hope today that nobody comes and asks me a question because I don’t know what’s going to come out of my mouth, I don’t know what I’m going to say. Not knowing, not remembering, not being able to find things. I’d have a pile of papers on my desk. And five minutes later, I wouldn’t know where they were. And that, for me, was the most mentally, emotionally taxing part of the whole thing. Because I’d always been super efficient and super effective, and now I was super-duper not efficient or effective.